The three meds that I am on are Ritalin 30mg, Lexipro 15,mg, and Depakote 500 mg. I had a Mania coming on and knew the trigger. After a Mania the shrink tweeked my meds to Ritalin 20 mg, Lexipro 10mg, and Depakote 750mg. The first manic spinner lasted somewhere around 6 months. Really hard to tell. The second spinner lasted around 60 hours and I'm back at work. I asked both the theripst and shrink if it was cyclic. They said no change in diagnosis just, caught it in time. For me small changes in the meds and nipping symptoms in the bud helped this time. 2 spinners in 4 years.
The carbamazepine will help only if you do not drink any alcohol. I mean non, zero zilch. This will allow it to get in your system in a few years and you will then start to feel better. It is the reason why you are feeling bad on them.
If you think about your advice, it probably applies to all psych drugs. The doc is trying to stabilize you and if you are drinking you negate the benefit of anti-depressants and mood stabilizers. If you mix tranquilizers with booze you are really asking for trouble. Case in point, 36yo female friend of my wife was a mess and we tried to help her to no avail. I knew she was drinking hard liquor on top of Xanax, trazadone and grass. To get to the point, she failed to make it across the 6th lane of a roadway at 10:30 pm. She was killed instantly when a car hit her. And now we are raising her adorable 4yo boy. Gladly I might add. The whole moral of this sad tale is don't ignore your doc's advice. The boy (my ward) is doing great but misses his mom sometimes. And she's really missing out on the greatest kind of joy that there is.
Sorry to be such a windbag about this. Life's a funny thing, don't throw it away. Humanity needs you.
Thanks for your letter. I am curious how well does the ritalin work with the depakote? The reason i ask is because i ALWAYS have such low energy and have a tendency to want to sleep alot. My family is always on me because i do sleep SOOO much but i just can't function on "normal people" hours. I always try to get afternoon appointments so i won't be late because when i say i am not a "morning person" i REALLY mean it. It does make me wonder how i was ever able to work an 8am to 5pm job. Things that make you go hmmmmmm...... thanks for listening am looking forward to hearing from you. Until next time TAKE CARE!!!
Ritalin works somewhat different when you are on a mood stabilizer such as Depakote. This is according to my shrink. First of all it works as a antidepressent, and for me very well. I can take 10mg of Ritalin and take a nap. When I wake up I'm ready to go. The next 10mg gets me on track for work. The next 10mg will be 3 or 4 hours later just to keep the pase. A few hours later I'm ready for bed. If I have had a good nights sleep 10mg just gets me on track without the nap. --et--
I have no knowledge of medications or dosages of bipolar patients, but it sounds like a second opinion might be good. If your present shrink isn't piling meds on top of meds please explain to me why. I have gone from a 24 hour a day hallucinations to a productive working kinda guy.
Recently, I went through the worst episode of depression ever. It lasted several months and the thoughts I was having are too scary to even put into words. Because I don't have insurance, it took two months for me to get into a sliding scale clinic to see a shrink. By the time I got in there, I guess I would classify myself as hypomanic or mixed state...still having suicidal thoughts and bouts of crying but extremely hyper, racing thoughts, hadn't slept for days. Based on one meeting, the shrink said it's classic bipolar and prescribed celexa, tegretol, and lamictol. I'm supposed to follow up in 4 weeks.
I started the celexa and tegretol but even the generic form of lamictol is over $300 and I don't have insurance so I've got to go back to the clinic next week to see if I qualify for financial assistance for that.
I know I've only been on the celexa and tegretol for a few days so I don't expect to see any results but I feel HORRIBLE!! I have a "hangover headache", I've got cotton-mouth, I'm nauseous, I can barely stay awake, I feel like my heart is pounding (not racing...just beating really hard...I can feel it in my chest and neck and head). Mentally, I feel like I'm stoned...like my brain is in a fog. The racing thoughts are slowing down a bit but everything's slowing down. That's a good way to describe it..I feel like my brain is in slow motion. I can't live like this.
I've looked up the meds and these side effects seem to apply to all three. Will this taper off as my body gets used to the meds or is this what the rest of my life will be like? Because honestly, I think this is worse than anything the mania or depression ever did. I'm a single mother with two small children. I had to call my parents today and BEG them to watch my boys for tonight. The whole drive to their house, I was scared to death I was going to get pulled over because I really felt stoned. How long do I wait before I say this just won't work for me and stop taking them? I mean, I want to give it a chance but I have to know that my children are safe and that I can function enough to work and right now, I'm not confident in either of those things.
I hate taking medication for anything so maybe I'm not quite as open-minded about the meds as I'd like to think. Still, is it possible for someone with bipolar to live a "normal" life or will it always be a choice between the illness or the "fog"?[/QUOTE]
please ask your doctor if you can be prescribed seroquel with either zoloft or lexapro. the seroquel is good because you take it at night before you go to bed and the only real side effect is that it makes you zonk out...probably a relief for someone who hasnt slept in a few days....and maybe they could prescribe you to ativan or maybe busbar which is non addictive while the anti depressant/anxiety med builds up in your system, sometimes it takes up to a month or more to actually notice a change in your psyche, and in the meantime a drug like ativan or xanax would really help you calm down...i had no ill side effects at all while taking lexapro and seroquel but i havent tried anything else either and also not everyone responds the same to medications...hang in there they will get you worked out soon and i too know what it feels like to be in a manic state where you just cant seem to relax and you mind is racing a hundred differnt ways and you look like a zombie apocalypse just started and you are the first victim because you havent slept in days...yea that manic high can feel so good sometimes but it can also make you do irrational, dangerous, and crazy things because you feel like nothing can hurt you...its not something that should be left untreated...dont abruptly stop any medications but do tell your doctor that you would like to try something different. not every med works the way it should on every person it might take a while to figure out what is best for you. but if you remain diligent in trying to better yourself then youve already won this battle and you can plan your next strategy for self improvement!! We all have the ability to have healthy fun satisfying and successful lives...some old mental problem shouldnt stop you from thriving!
The following user gives a hug of support to angiemom: tinkerbell45 (05-18-2011)